Announcement

Collapse
No announcement yet.

methyprednisone

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    methyprednisone

    in dec 91 after suffering a c-7 fracture my surgeon was debating whether to give me this new standard of treatment for swelling of spinal cord.He showed me some papers that he was not convined that MP worked. whether I got the drug or not I did not find out 18 years later. I went to get my eyes examined and the dr said i had a small cataract which is unlikely for someone my age. He then asked me if I ever took steroids and of course I said no, then it hit me I must of had the MP 18 years ago, and thus great recovery. I guess the sci dr did not let his ego get in the way and gave me the drug anyways

    #2
    While I am aware that there is a relationship between prolonged or extended steroid treatment and cataract development, especially in children, I doubt the the limited course used for sci is significant enough to be implicated.

    I hope Wise Young will comment on this
    You will find a guide to preserving shoulder function @
    http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

    See my personal webpage @
    http://cccforum55.freehostia.com/

    Comment


      #3
      Hi,

      I am not aware that those treated with MP are at greater risk of cataracts. I will ask Dr Young to comment when he can.

      AAD
      The SCI-Nurses are advanced practice nurses specializing in SCI/D care. They are available to answer questions, provide education, and make suggestions which you should always discuss with your physician/primary health care provider before implementing. Medical diagnosis is not provided, nor do the SCI-Nurses provide nursing or medical care through their responses on the CareCure forums.

      Comment


        #4
        Originally posted by znop View Post
        in dec 91 after suffering a c-7 fracture my surgeon was debating whether to give me this new standard of treatment for swelling of spinal cord.He showed me some papers that he was not convined that MP worked. whether I got the drug or not I did not find out 18 years later. I went to get my eyes examined and the dr said i had a small cataract which is unlikely for someone my age. He then asked me if I ever took steroids and of course I said no, then it hit me I must of had the MP 18 years ago, and thus great recovery. I guess the sci dr did not let his ego get in the way and gave me the drug anyways
        znop,

        A 24-hour course of the high-dose methylprednisolone (30 mg/kg bolus followed by 5.4 mg/kg/hour for 23 hours) does not cause cataracts. This is a short term treatment. Prolonged use of steroids does cause a variety of problems but such a short term does not produce any significant long-term side effect. We published the results of the National Acute Spinal Cord Injury Study II in the New England Journal of Medicine on May 17, 1990. In 1991, the only course of steroids that was recommended is methylprednisolone sodium succinate (the full name of the drug) or Solumedrol (the commercial name, at the time made by Upjohn), given fro 24 hours. Millions of people have now received this dose of drugs and I have never heard any report of cataracts associated with the treatment.

        Wise.

        Comment


          #5
          wise i understand, but I have never had any kind of steroids besides mp so I am puzzled as you are.. never been on prednisone or any other steroid that I know of. and why would the eye dr asked me if i ever took steroids??

          znop

          Comment


            #6
            I've been on prednisone for 25 yrs, various doses, and have had numerous doses of methylpred. by IV . No eye trouble yet, good luck, I'd look for a possible heredity issue.

            Comment


              #7
              Originally posted by znop View Post
              wise i understand, but I have never had any kind of steroids besides mp so I am puzzled as you are.. never been on prednisone or any other steroid that I know of. and why would the eye dr asked me if i ever took steroids??

              znop

              He likely was thinking of long term use, especially during childhood, that has been linked to cataract development. Even in these high dosage cases, the incidence is limited. Here are some of the other things associated with cataracts:
              • diabetes
              • an injury to the eye
              • exposure to ultraviolet light from sunlight
              • medication use, such as long-term use of steroids
              • smoking
              • heavy drinking
              • a family history of cataracts
              • eating too much or too little
              • not eating a healthy, balanced diet
              • dehydration

              Finally, I really suspect that if you had been given MP you would have known about it. Your doc would not have had any reason for not telling you.
              You will find a guide to preserving shoulder function @
              http://www.rstce.pitt.edu/RSTCE_Reso...imb_Injury.pdf

              See my personal webpage @
              http://cccforum55.freehostia.com/

              Comment


                #8
                thanks for the resposes

                Comment

                Working...
                X